Stimulants

Stimulants

Amphetamine / Dextro-amphetamine (Vyvanse, Adderall, Dexedrine),  Methamphetamine ( Desoxyn, Meth, Crystal, Blue, Ice), Methylphenidate (Ritalin, Concerta, Focalin, Daytrana, Quillivant), Ectasy (E, X, MDMA, Molly)  

Prescription stimulants increase alertness, energy and attention. These medicines are generally used to treat attention-deficit hyperactivity disorder (ADHD) and narcolepsy. Stimulants increase alertness, attention, and energy. Common names used for these drugs are speed, uppers and vitamin R.

A common misuse among teens and college students is taking stimulants to improve mental performance. For older people – to improve memory. But taking stimulants for any purpose other than their prescribed use can lead to addiction, heart problems, or psychosis.

Prescription stimulants increase the activity of the brain chemicals dopamine and norepinephrine. Dopamine is the “reward producing” chemical. And norepinephrine makes changes in blood pressure, heart rate, blood sugar, and breathing.

The short-term effects of stimulants are described as a “rush” of euphoria. Stimulants also open up breathing passages, and increase breathing, heart rate and blood pressure. At the same time they decrease blood flow and blood sugar. Misuse or high-dose use of stimulants can cause irregular heartbeat, high body temperatures, heart failure and seizures.

Prescription Stimulant Misuse

Most prescription stimulants come in tablet, capsule, or liquid form. They are to be taken by mouth. Misuse includes taking the medicine only for the effects or to “get high”. It also includes taking someone else’s medicine, or using in a way that is not prescribed.

A prescription stimulant, can be swallowed in its normal form. Alternatively, the tablets can be crushed or dissolved in water, and the liquid injected into a vein. One can also snort or smoke the powder. Repeated misuse of prescription stimulants can cause psychosis, anger, or paranoia. If the drug is injected, there is increased risk of contracting infectious diseases (HIV, hepatitis, etc.).

A person can overdose on prescription stimulants, causing a life-threatening reaction or death. An overdose is usually foreshadowed by extreme restlessness, tremors, high fever, rapid breathing, confusion, aggression, hallucinations, muscle pains, weakness and panic.

They also may have heart problems, including an irregular heartbeat leading to a heart attack, nerve problems that can lead to a seizure, abnormally high or low blood pressure, and circulation failure. Stomach issues may include nausea, vomiting, diarrhea, and abdominal cramps. In addition, an overdose can result in convulsions, coma, and fatal poisoning.

Long-term use of stimulants, even as prescribed by a doctor, can cause a person to develop a tolerance, which means that he or she needs higher and/or more frequent doses of the drug to get the desired effects. An SUD develops when continued use of the drug causes issues, such as health problems and failure to meet responsibilities at work, school, or home. Concerns about use should be discussed with a health care provider.

Treating a Stimulant SUD

There are withdrawal symptoms when a person stops the use of a prescription stimulant. Withdrawal symptoms usually include fatigue, depression and sleep problems. Withdrawal can be made more tolerable in treatment.

Behavioral therapies, including cognitive-behavioral therapy and contingency management (motivational incentives), can be effective in helping to treat people with prescription stimulant addiction. Cognitive-behavioral therapy helps modify the patient’s drug-use expectations and behaviors, and it can effectively manage triggers and stress.

 

Methamphetamine use is on the rise.  The CDC says that nationally, nearly 6,000 people died from stimulant use (mostly meth) in 2015, a 255 percent increase from 2005. The percentage of the nation’s drug overdose toll that was attributed to stimulants increased to 11 percent of the deaths. And in the past five years, the amount of meth seized at the border has tripled, while the seizures for other drugs have declined or had only modest increases.